Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS State College, PA

April 24, 2006Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 24, 2006, 5:08 AM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2006, 5:08 AM EDT (09:08 UTC)
Expired
Apr 24, 2006, 5:45 AM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 137 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:35 AM EDTHAIL 0.8810 Ssw Honey Brook, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 240912
SVRCTP
PAC071-240945-
/O.NEW.KCTP.SV.W.0013.060424T0910Z-060424T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 545 AM EDT

* AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED 3 MILES WEST OF GAP...OR 7 MILES SOUTHWEST OF    
  NEW HOLLAND...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY...
  RURAL SECTIONS OF EASTERN LANCASTER COUNTY...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4006 7612 3993 7609 3994 7592 4011 7582

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:51 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 24, 3:51 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH TUESDAY/...

A STRONG UPPER SHORT WAVE AND SFC COLD FRONT...WITH A FEW AREAS OF
SHOWERS PRECEDING IT...WILL PUSH ACROSS THE REGION LATE THIS
MORNING. LOCALIZED STRONG TO SVR TSRA THAT AFFECTED PORTIONS OF THE
MIDDLE SUSQ VALLEY WITH NEARLY CONTINUOUS LIGHTNING...AND UP TO
PENNY SIZE HAIL A FEW HOURS AGO...WERE EXITING THE EXTREME EASTERN
PART OF THE CWA.

AFTER 15Z...MOST PLACES SHOULD SEE PARTIAL CLEARING AND LITTLE CHC
FOR RAIN UNDER DRYING WEST TO NW FLOW AT THE SFC AND ALOFT. HIGH
TEMPS THIS AFTERNOON WILL STILL REMAIN NEAR...TO SLIGHTLY ABOVE
NORMAL IN THE MID 50S ACROSS THE NW MTNS...AND MAINLY IN THE LOWER
TO MID 60S ELSEWHERE. A FEW SPOTS FROM NEAR GETTYSBURG TO YORK COULD
SEE TEMPS NUDGE THE 70 DEG MARK.

FOR TONIGHT...A WEAK...POSITIVE TILT UPPER RIDGE WILL MOVE EAST
ACROSS PENN. MUCH OF THE NIGHT WILL REMAIN BASED ON NEUTRAL TO
DOWNWARD FLOW WITHIN THE I290-300K THETA CHANNEL. INCREASING UPWARD
MOTION/WARM ADVECTION AT I290K AND BELOW...COUPLED WITH A DEVELOPING
NE TO SW RIBBON OF THETA-E CONVERGENCE WILL HELP TO GENERATE
SCATTERED SHOWERS ACROSS MAINLY THE WESTERN MTNS OF PENN LATE
TONIGHT THROUGH TUESDAY MORNING. A SECOND...AND NOTABLY STRONGER
COLD FRONT WILL PUSH SE ACROSS THE STATE LATE TUESDAY MORNING AND
AFTERNOON...ACCOMPANIED BY FAIRLY NUMEROUS RAIN SHOWERS. SFC BASED
INSTABILITY AT THE PEAK OF DAY IS INDICATED BY SHORT TERM MESOSCALE
MODELS TO BE MUCH LOWER THAN WHAT WE CURRENTLY HAVE FUELING STORMS
ACROSS THE SERN CWA. SO EVEN WITH INCREASING SHEAR ALOFT...SFC BASED
MAY BE DIFFICULT TO GENERATE WITHIN THE RATHER CLOUDY AND INITIALLY
COOL AIRMASS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

850 HPA TEMPS WILL DROP TO BELOW -10C LATER TUESDAY NIGHT/WED
MORNING SUPPORTING SCATTERED RAIN/SNOW SHOWERS OVER THE NW MTNS.
ALTHOUGH SFC TEMPS WILL DIVE INTO THE 20S /NW/ AND 30S ELSEWHERE
TUESDAY NIGHT...ITS TOUGH TO HOLD BACK THE LATE APRIL SUN...AND THE
MERCURY WILL QUICKLY RECOVER TO NEAR 50 WEDNESDAY ACROSS THE NRN AND
WESTERN MTNS...AND IN THE 55 TO 60 DEGREE RANGE FOR MOST OTHER
LOCATIONS IN CENTRAL PENN.

THE NW FLOW ALOFT WILL PERSIST FOR THE MID TO LATE WEEK PERIOD
WITH MAX AND MIN TEMPS NEAR...TO SEVERAL DEG BELOW NORMAL FOR WED
THROUGH FRIDAY. ASIDE FROM A FEW SHOWERS BRUSHING THE NRN MTNS
THURSDAY IN ASSOCIATION WITH A WEAK UPPER SHORT WAVE AND SFC COLD
FRONT...ENSEMBLE FCST SYSTEM SHOWS THAT VIRTUALLY ALL OF THE
FCST AREA WILL STAY DRY WED THROUGH FRIDAY THANKS TO A LARGE AREA OF
HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY NE TROUGH THE MID
ATLANTIC REGION.

&&

.AVIATION...

LINGERING IFR/LIFR CONDITIONS ACROSS EASTERN TERMINALS SHOULD
GRADUALLY IMPROVE TO MVFR AS SHOWERS DEVELOP AND HELP MIX OUT THE
FOG/LOWEST CLOUD LAYER BETWEEN 10Z-13Z. ELSEWHERE...SOME PATCHY MVFR
CIGS POSSIBLE THROUGH AROUND 15Z...ESPECIALLY AT KJST/KBFD...BEFORE
CONDITIONS IMPROVE TO VFR LATER THIS MORNING INTO THE AFTERNOON.
EXPECT VFR CONDITIONS TO CONTINUE INTO TONIGHT ACROSS MOST TERMINALS.

AS FOR SHOWERS/TSTMS...STILL EXPECT SOME SHOWERS TO AFFECT EASTERN
TERMINALS THROUGH 12Z...OTHERWISE MOST SHOWERS SHOULD HAVE MOVED E
OF MOST TAF SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...KL

In the hours before

Special weather statement, Apr 24, 12:22 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 AM EDT MON APR 24 2006

PAZ057-059-240515-
DAUPHIN-LEBANON-
1222 AM EDT MON APR 24 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEBANON AND SOUTHEAST
DAUPHIN COUNTIES THROUGH 130 AM...

AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF HERSHEY...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR LAWN...PALMYRA AROUND 1230 AM...MOUNT
GRETNA AROUND 1235 AM...CLEONA...ANNVILLE AROUND 1240 AM...
CORNWALL...LEBANON...JONESTOWN AROUND 1245 AM...SAND HILL AND
FREDERICKSBURG AROUND 1250 AM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 251 AND
265.

THIS ALSO INCLUDES INTERSTATE 78 BETWEEN MILE MARKERS 5 AND 7.

FORECASTER: KL
Local storm report, Apr 24, 1:39 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 AM EDT MON APR 24 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             MIDDLETOWN              40.21N 76.74W
04/24/2006  E0.25 INCH.      DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.56W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.42W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

&&

NNNN
Local storm report, Apr 24, 2:31 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TREVORTON               40.78N 76.67W
04/23/2006  E0.75 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1221 AM     HAIL             MIDDLETOWN              40.21N 76.74W
04/24/2006  E0.25 INCH.      DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.56W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.42W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

&&

BCL
Special weather statement, Apr 24, 2:40 AM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 AM EDT MON APR 24 2006

PAZ049>053-240815-
COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION-
240 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES
THROUGH 330 AM...

SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF
THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS
UP TO 40 MPH...ALONG WITH SMALL HAIL.

IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER
330 AM.

FORECASTER: KL/BL
Special weather statement, Apr 24, 3:31 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 AM EDT MON APR 24 2006

PAZ058-240900-
SCHUYLKILL-
331 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY
THROUGH 5 AM...

SCATTERED THUNDERSTORMS...SOME LOCALLY STRONG...WILL CONTINUE TO
DEVELOP AND MOVE EAST ACROSS PORTIONS OF SCHUYLKILL COUNTY THROUGH 5
AM. SOME OF THE STRONGEST THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40
MPH AND SMALL HAIL.

THESE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY VERY HEAVY RAIN. THIS
HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING...POOR DRAINAGE
AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THIS STORM. THIS LIGHTNING MAY CAUSE SPORADIC POWER OUTAGES. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL
Special weather statement, Apr 24, 4:30 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT MON APR 24 2006

PAZ065-066-241000-
LANCASTER-YORK-
430 AM EDT MON APR 24 2006

...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY THROUGH 445
AM...AND LANCASTER COUNTY THROUGH 545 AM...

AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF RED LION...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE...MOUNTVILLE...LANDISVILLE AROUND 435 AM...SAFE
HARBOR...SHENKS FERRY AROUND 440 AM...MILLERSVILLE...EAST PETERSBURG
AROUND 445 AM...LANCASTER...LITITZ AROUND 450 AM AND SMITHVILLE
AROUND 455 AM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 282 AND
288.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. THIS MAY PRODUCE SPORADIC POWER OUTAGES ACROSS
THE REGION. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:51 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland54 min
Apr 24, 12:15 AM EDTSevere Thunderstorm WarningCTPSchuylkill60 min
Apr 24, 3:01 AM EDTSevere Thunderstorm WarningCTPMontour, Northumberland44 min
Apr 24, 3:08 AM EDTSevere Thunderstorm WarningCTPColumbia82 min
Apr 24, 7:19 AM EDTSevere Thunderstorm WarningCTPYork41 min
Apr 24, 7:20 AM EDTSevere Thunderstorm WarningCTPLancaster55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.